Lack of correlation between fecal blood loss and drug-induced gastric mucosal lesions

Gastrointest Endosc. May-Jun 1988;34(3):247-51. doi: 10.1016/s0016-5107(88)71322-x.

Abstract

Increased fecal blood loss was produced in healthy volunteers by the administration of two nonsteroidal anti-inflammatory drugs (NSAID), naproxen or fenflumizole. Basal as well as drug-induced gastrointestinal blood loss was measured using 51Cr erythrocyte labeling. Median rise in daily fecal blood loss was 432%. All subjects were endoscoped at the initiation and at the completion of the study. Endoscopic findings were assessed quantitatively by two observers in two different ways. All subjects but three had gastric mucosal lesions at follow-up endoscopy. There was a good correlation between the endoscopic assessments but no statistical correlation between the endoscopic assessment and the increase in fecal blood loss. The data suggest that factors other than gastric mucosal lesions have to be taken into account when investigating NSAID-induced gastrointestinal bleeding.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adult
  • Anti-Inflammatory Agents, Non-Steroidal / toxicity*
  • Chromium Radioisotopes
  • Erythrocytes
  • Gastric Mucosa / drug effects*
  • Gastroscopy
  • Humans
  • Imidazoles / toxicity*
  • Male
  • Melena / chemically induced*
  • Naproxen / toxicity*

Substances

  • Anti-Inflammatory Agents, Non-Steroidal
  • Chromium Radioisotopes
  • Imidazoles
  • Naproxen
  • fenflumizole